Illinois, 2009

Flash Flood in Illinois, June 16, 2009

June 16, 2009 · NWS LOT · 1 event in 1 county or zone

Heavy rain fell across parts of west central Will County during the afternoon and early evening of June 16th. Storms developed over the same areas as they slowly moved northeast, producing torrential rains over a relatively small area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain fell across parts of west central Will County during the afternoon and early evening of June 16th. Storms developed over the same areas as they slowly moved northeast, producing torrential rains over a relatively small area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 16, 1:36 PM CST, 3 hours 39 minutes earlier.

Area forecast discussion, Jun 16, 1:36 PM CST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
236 PM CDT TUE JUN 16 2009

.DISCUSSION...
209 PM CDT

MAIN FORECAST CHALLENGES CONTINUE TO REVOLVE AROUND TIMING OF
HIGHEST PRECIPITATION CHANCES AS WELL AS TEMPS AS SOMEWHAT DIFFUSE
SURFACE BOUNDARY MAKES ATTEMPTS AT MOVING NORTHWARD THE NEXT
COUPLE DAYS.

IN THE NEAR TERM...SCT SHOWERS HAVE BEEN DEVELOPING IN ADVANCE OF A
SERIES OF SHORTWAVES LINED UP IN A NW/SE AXIS FROM SD/MN TO THE
LOWER OHIO VALLEY. ONE SMALLER SCALE EMBEDDED VORT IS CURRENTLY
MOVING NE ACROSS OUR SOUTHERN CWA WITH A HIGHER CONCENTRATION OF
HEAVIER RAIN NEAR THIS FEATURE. EXPECT THIS TO TRACK ACROSS OUR
CENTRAL AND EASTERN CWA LATE THIS AFTERNOON INTO EARLY THIS
EVENING AND GIVEN THE HIGH PWATS AND MOIST AIRMASS PRECIPITATION
EFFICIENCY WILL BE HIGH...AS WAS THE CASE THIS MORNING NEAR THIS
CIRCULATION OVER SPI WHERE 2.25 INCHES OF RAIN FELL IN ABOUT AN
HOUR AND A HALF. LOW AND MID LEVEL LAPSE RATES ARE WEAK AND VERY
LITTLE INSTABILITY IS PRESENT...SO THUNDER CHANCES APPEAR LOW AT
BEST THOUGH. GOING TO MAKE LAST MINUTE DECISION ON POPS/WX
TONIGHT...BUT BASED ON SATELLITE/RADAR TRENDS EXPECT MOST PRECIP
TO END DURING THE EVENING.

ONE OF THE MORE SIGNIFICANT VORTS IN THIS TRAIN IS OVER SD THIS
AFTERNOON...WITH MODELS COMING AROUND TO ACTUALLY DEVELOPING
THE REFLECTION OF A SURFACE LOW OVER IA AND TRACKING IT EAST INTO
LOWER MICHIGAN BY TOMORROW AS THIS SD VORT MOVES EASTWARD. TROUGH
AXIS EXPECTED TO BE EAST OF OUR AREA BY 12Z WEDNESDAY...SO
GENERALLY EXPECTING SUBSIDENCE AND LARGELY A BREAK IN
PRECIPITATION CHANCES AND MORE SUNSHINE WEDNESDAY. WITH SURFACE
LOW TO OUR EAST IT NOW APPEARS AS THOUGH A STRONG ENOUGH WESTERLY
GRADIENT WILL EXIST TO KEEP MARINE LAYER OFFSHORE THROUGH MUCH OF
THE DAY AND ALLOWING FOR WARM TEMPS RIGHT UP TO THE LAKEFRONT.
INTERESTINGLY...MAV GUIDANCE KEEPS HIGHS RATHER COOL
TOMORROW...BUT WITH SUNSHINE AND FAIRLY WARM AIRMASS IN PLACE
REALLY SEE NO REASON THAT TEMPS WONT CLIMB WELL INTO THE 80S
MAKING TOMORROW OUR WARMEST DAY YET THIS JUNE.

WEAK MICHIGAN SFC LOW THEN PROGGED TO MOVE EAST WITH HEIGHT FALLS
OVER THE PLAINS RESULTING IN LEE TROUGH-O-GENESIS AND AN EVENTUAL
SWITCH BACK TO EASTERLY FLOW WEDNESDAY NIGHT INTO THURSDAY WITH WARM
FRONT SHARPENING UP TO OUR SOUTH. STRENGTHENING WARM AIR SHOULD
RESULT IN MCS DEVELOPING SOMEWHERE TO OUR WEST AND POSSIBLY MOVING
EAST INTO OUR CWA BY LATE WEDNESDAY NIGHT. TYPICAL UNCERTAINTY IN
WHERE MCS WILL DEVELOP/TRACK ARGUES FOR KEEPING POPS MODEST
WEDNESDAY NIGHT. BY THURSDAY...MODELS IN BETTER AGREEMENT ON
MAXIMIZING WARM AIR ADVECTION OUR AREA AND HAVE NUDGED POPS UP SOME
DURING THE DAY.

AS ALLUDED TO THE PAST COUPLE DAYS...UNCERTAINTY EXISTS AS TO WHERE
BOUNDARY SETS UP THURSDAY. IF IT STAY JUST TO OUR SOUTH AND WE STAY
SOCKED IN WITH CLOUDS/CONVECTION THEN HIGHS WILL BE COOLER THAN IN
GRIDS. IF FRONT MAKES IT FARTHER NORTH...THEN CONVECTION WOULD ALSO
LIKELY BE FARTHER NORTH AND HIGH TEMPS MUCH WARMER...WITH CURRENT
GRIDS SPLITTING THE DIFF BETWEEN THE TWO EXTREMES. AS MORE TROPICAL
AIRMASS INCHES NORTHWARD THE THREAT OF HEAVY RAINFALL WILL INCREASE
LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH SOME POTENTIAL
FOR SEVERE WEATHER AS WELL.

MODELS CONTINUE TO ADVERTISE A STRONG SHORTWAVE TRACKING FROM THE
NORTHERN PLAINS INTO THE GREAT LAKES FRIDAY...AMPLIFYING SOMEWHAT
AS IT DOES SO. A BIT MORE VARIANCE AMONG MODELS TODAY REGARDING
EXACT TIMING AND AMPLITUDE OF THIS SHORTWAVE...THOUGH DIFFERENCES
ARE WITHIN A REASONABLE MARGIN OF ERROR FOR 72-84 HOURS OUT. IF
FASTER/LESS AMPLIFIED SOLUTIONS VERIFY THEN THE GREATER SEVERE
THREAT MAY END UP BEING JUST EAST/SOUTH OF OUR CWA...HOWEVER GENERAL
TREND OF MODELS OVER THE PAST SEVERAL DAYS HAS BEEN FOR A MORE
AMPLIFIED AND STRONG SHORTWAVE. HOWEVER...SHOULD THE STRONGER
SOLUTIONS (ALA GEM AND NOGAPS) VERIFY THEN IT WOULD BE REASONABLE TO
EXPECT SYSTEM TO SLOW A BIT IN LATER RUNS PLACING THE HIGHER SEVERE
THREAT CLOSER TO HOME.

SYNOPTICALLY...IT APPEARS TO BE A VERY FAVORABLE PATTERN FOR A
SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS SOMEWHERE IN THE REGION
FRIDAY WITH MOISTURE RICH AND POTENTIALLY UNSTABLE BOUNDARY LAYER
BENEATH INCREASINGLY STRONG UPPER FLOW. UNFORECASTABLE AT THIS
DISTANCE CONVECTIVE/MESOSCALE FEATURES COULD CERTAINLY PLAY A ROLE
IN WHERE STRONGEST DESTABILIZATION CAN OCCUR...BUT OVERALL SYNOPTIC
SET-UP SEEMS TO POINT TO THE POTENTIAL FOR A SIGNIFICANT AND/OR
WIDESPREAD SEVERE WEATHER EPISODE EITHER HERE OR NEARBY FRIDAY
AFTERNOON/EVENING.

UPPER TROUGH SHOULD PULL EAST OF THE GREAT LAKES OVER THE WEEKEND
WITH NORTHWEST FLOW DEVELOPING. MAINTAINED SLIGHT CHANCE POPS FOR
SATURDAY WITH SOME LINGERING COOLER AIR ALOFT AND STEEPER LAPSE
RATES...BUT PRECIP CHANCES DONT LOOK ALL THAT IMPRESSIVE. OVERALL
IT LOOKS LIKE A WARM AND DRY WEEKEND INTO EARLY NEXT WEEK AS
NORTHWEST FLOW GETS NUDGED EASTWARD BY BUILDING UPPER RIDGE.

IZZI

&&

.AVIATION...
116 PM CDT

1800 UTC TAFS...THE MAIN AVIATION FORECAST CONCERNS WILL BE
PRECIP THIS AFTERNOON AND TONIGHT...AND POTENTIAL FOR IFR CIGS
MAINLY TONIGHT.

AT 17Z...THE MAIN SURFACE WARM FRONT REMAINS ACROSS SOUTHERN ILLINOIS
ALTHOUGH A SECONDARY SFC TROUGH/WARM FRONT HAS DEVELOPED ACROSS
CENTRAL ILLINOIS. THE MAIN MCS CONTINUES EASTWARD ACROSS FAR
SOUTHERN ILLINOIS EARLY THIS AFTERNOON WHILE ADDITIONAL RAIN SHOWERS
CONTINUE ACROSS CENTRAL AND NORTH CENTRAL ILLINOIS. THIS SHOWERS
APPEAR TO BE MORE TIED TO INCREASING LOW LEVEL ISENTROPIC LIFT
AND UPPER LEVEL FORCING WITH SHORT WAVE SHEARING INTO NORTHERN
ILLINOIS FROM EASTERN IOWA. THESE SCATTERED SHOWERS WILL CONTINUE
TO AFFECT THE AREA THIS AFTERNOON WITH THE POSSIBILITY OF SOME
MVFR CIGS/VSBYS WITH THESE SHOWERS. CANNOT RULE OUT POSSIBILITY OF
VERY SHORT LIVED PERIOD OF IFR VSBYS IF ONE OF THESE SHOWERS
AFFECTS TERMINALS...BUT EXPECTED VERY BRIEF DURATION PRECLUDES A
MENTION AT THIS TIME.

RAIN SHOULD BECOME MORE WIDESPREAD TOWARD EVENING WITH THE APPROACH
OF THE EASTERN IOWA SHORT WAVE AND AS STRONGER ISENTROPIC ASCENT
BUILDS NORTHWARD INTO NORTHERN ILLINOIS WITH THE APPROACHING LOW
LEVEL WARM FRONT. HAVE CONTINUED IDEA OF PREVIOUS TAF WITH
PREVAILING RAIN SHOWERS THROUGH 06Z. HAVE SOME CONCERN THAT A PERIOD
OF IFR CIGS WILL BE POSSIBLE ESPECIALLY IN THE 06Z-12Z TIME FRAME
WITH THE LOW LEVEL WARM FRONT IN THE VICINITY AND MOIST LEVELS FROM
THE RAINFALL. FOR NOW HAVE TRENDED TOWARD LOWER MVFR CIGS WITH A SCT
IFR LOW CLOUD DECK DURING THIS TIME FRAME TO SUGGEST THIS
POSSIBILITY. SOME UNCERTAINTY PERSISTS REGARDING THE TRACK OF THE
MAIN SFC LOW ACROSS NORTHERN ILLINOIS TONIGHT WHICH WILL HAVE A BIG
IMPACT ON WINDS. CURRENTLY EXPECTING THE SFC LOW TRACK TO BE PRETTY
MUCH RIGHT OVER THE TERMINALS. THUS...HAVE INDICATED MORE OF A
SOUTH SOUTHEAST WIND BY MIDNIGHT WHEN SFC WARM FRONT
APPROACHES...FOLLOWED BY BRIEF PERIOD OF VARIABLE WINDS...AND THEN
WEST WINDS BEHIND THE LOW. CIGS SHOULD IMPROVE TO HIGHER END MVFR
BY MID MORNING WEDNESDAY...AND THEN TO VFR WEDNESDAY AFTERNOON.

MARSILI

&&

.AVIATION...
235 PM CDT

SURFACE LOW PRESSURE ACROSS SOUTHWEST IOWA WILL TRACK INTO ACROSS
NORTHEAST ILLINOIS LATE TONIGHT...AND THEN MOVE EAST OF THE AREA ON
WEDNESDAY. A WARM FRONT WILL LIFT NORTHWARD ACROSS FAR SOUTHERN LAKE
MICHIGAN LATE THIS EVENING INTO THE OVERNIGHT IN ADVANCE OF THIS LOW
PRESSURE AREA. AS THE LOW MOVES OFF TO THE EAST ON WEDNESDAY...WINDS
WILL BECOME NORTHERLY ALTHOUGH WINDS ARE NOT EXPECTED TO BE THAT
STRONG GIVEN LACK OF STRONG COLD ADVECTION. A RIDGE AXIS WILL
SETTLE OVER THE WESTERN GREAT LAKES THURSDAY MORNING AS ANOTHER
LOW PRESSURE AREA BEGINS TO TAKE SHAPE ACROSS THE CENTRAL PLAINS.
WITH THE RIDGE AXIS MOVING OFF TO THE EAST ON THURSDAY...LIGHT
SOUTH SOUTHEAST WINDS WILL BEGIN TO DEVELOP IN ADVANCE OF THE LOW.
THIS WILL MOVE SOUTHEAST OF THE LAKE BY FRIDAY NIGHT WITH A RETURN
TO NORTH WINDS ONCE AGAIN. NOT EXPECTING ANY MARINE HEADLINES AT
THIS TIME ALTHOUGH WILL HAVE TO MONITOR STRENGTH AND TRACK OF
APPRAOCHING SFC LOW TONIGHT FOR POSSIBLE HIGHER WAVES ON WESTERN
SHORE OF THE SOUTH END OF THE LAKE...BUT AT THIS TIME HAVE KEPT
CONDITIONS BELOW ADVISORY CRITERIA.

MARSILI

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jun 16, 1:31 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
231 PM CDT TUE JUN 16 2009

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
171945-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
231 PM CDT TUE JUN 16 2009 /331 PM EDT TUE JUN 16 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY INTO WEDNESDAY
EVENING...WITH ONE OR TWO ROUNDS OF THUNDERSTORMS EXPECTED
LATE WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. IN ADDITION TO THE
POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING...THESE
THUNDERSTORMS MAY ALSO POSE SOME RISK FOR DAMAGING WINDS AND LARGE
HAIL.

A MORE SUBSTANTIAL THREAT OF SEVERE THUNDERSTORMS EXISTS FRIDAY
INTO FRIDAY EVENING AS A STRONG STORM SYSTEM AFFECTS THE OUTLOOK
AREA. WHILE IT IS TOO EARLY TO PINPOINT DETAILS...CURRENT
FORECAST GUIDANCE CONTINUES TO SUGGEST THAT THE POSSIBILITY
EXISTS FOR AN OUTBREAK OF SEVERE THUNDERSTORMS TO OCCUR ACROSS
PORTIONS OF THE GREAT LAKES AND MIDWEST FRIDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-171945-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
231 PM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...WITH ONE OR MORE ROUNDS OF THUNDERSTORMS EXPECTED
THURSDAY THROUGH FRIDAY EVENING. SOME OF THE THUNDERSTORMS COULD
BE SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171945-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
231 PM CDT TUE JUN 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER SOUTHERN PORTIONS
OF LAKE MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND WEDNESDAY
NIGHT...WITH ONE OR MORE ROUNDS OF THUNDERSTORMS EXPECTED
THURSDAY THROUGH FRIDAY EVENING. SOME OF THE THUNDERSTORMS COULD
BE SEVERE...ESPECIALLY FRIDAY AFTERNOON AND EVENING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

In the hours before

Local storm report, Jun 16, 12:27 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
127 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 PM     HEAVY RAIN       PONTIAC                 40.88N 88.64W
06/16/2009  E0.00 INCH       LIVINGSTON         IL   TRAINED SPOTTER

            HEAVY RAIN WAS CAUSING PONDING OF WATER ON STREETS.

&&

CM
Special weather statement, Jun 16, 3:33 PM CST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO IL
433 PM CDT TUE JUN 16 2009

ILZ019>023-032-033-039-INZ010-019-162345-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
NEWTON-BENTON-
INCLUDING THE CITIES OF...OTTAWA...OSWEGO...MORRIS...JOLIET...
KANKAKEE...PONTIAC...WATSEKA...PAXTON...MOROCCO...FOWLER
433 PM CDT TUE JUN 16 2009 /533 PM EDT TUE JUN 16 2009/

...FUNNEL CLOUDS POSSIBLE OVER PORTIONS OF NORTHERN ILLINOIS AND
NORTHWEST INDIANA THIS AFTERNOON...

ATMOSPHERIC CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF FUNNEL
CLOUDS THIS AFTERNOON INTO EARLY THIS EVENING...AS SHOWERS FORM
ALONG A SURFACE WARM FRONTAL BOUNDARY AND BENEATH AN UPPER LEVEL
DISTURBANCE. THESE FUNNEL CLOUDS MAY PROTRUDE A FEW HUNDRED FEET
DOWNWARD FROM THE PARENT CLOUD...ROTATE...AND LAST A FEW MINUTES
BEFORE DISSIPATING.

THESE FUNNEL CLOUDS RARELY TOUCH THE GROUND AND TYPICALLY DO NOT
POSE ANY SIGNIFICANT HAZARD. THE ATMOSPHERIC CONDITIONS THESE
FUNNELS ARE DEVELOPING IN DO NOT SUPPORT STRONG...DAMAGING
TORNADOES. HOWEVER...ON EXTREMELY RARE OCCASIONS THESE FUNNELS
CAN BRIEFLY TOUCH THE GROUND AND PRODUCE VERY MINIMAL...IF ANY
DAMAGE.

IF THREATENING WEATHER APPROACHES...MOVE INDOORS TO A PLACE OF
SAFETY. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO CLOSELY
MONITOR THE SITUATION. PLEASE FORWARD REPORTS OF FUNNEL SIGHTINGS
TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL
WEATHER SERVICE.

RATZER/HALBACH
Local storm report, Jun 16, 4:28 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
528 PM CDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     HEAVY RAIN       3 NW JOLIET             41.56N 88.16W
06/16/2009  E3.10 INCH       WILL               IL   NWS EMPLOYEE

            RAINFALL SINCE APPROXIMATELY 130 PM CDT.

&&

RATZER

The radar

The Chicago radar (KLOT), 16 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Will

When
June 16, 5:15 PM CST to 9:00 PM CST
Where
Will County, 0.98 mi NNE of Birds to 2.46 mi S of Brisbane
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.482, -88.191

Heavy rain fell across parts west central Will County causing flash flooding. Numerous roads were flooded and closed. In Joliet, Hammas was closed between Jefferson and Onedia; Midhurst Lane at Midhurst Court was flooded with water two feet deep; Edgerton was flooded between Midhurst Lane and Westfield and also north of Harrogate Avenue. In Crest Hill, Route 30 at Larkin was flooded with stalled vehicles in the intersection and the intersection of Arduagh and Noonan Drive was flooded. In Romeoville, ten inches of flowing was reported along Weber Road near Interstate 55 and Romeo Road was heavily flooded. Basement flooding was also reported. Storm total rainfall amounts included 4.09 inches just southwest of Larkin and Theodore in Joliet; 3.95 inches just northwest of Gaylord and Theodore in Joliet; 3.05 inches at the National Weather Service office in Romeoville; 2.50 inches near Bruce and Lawrence Avenue in Lockport; 2.28 inches was reported in Homer Glen; 2.27 inches at the Joliet Lock & Dam; 1.74 inches in Plainfield and 1.70 inches in Shorewood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174729.